Flood, Black Hawk
- When
- May 21, 8:45 AM CST to May 26, 1:15 AM CST
- Where
- Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.548, -92.515
May 2013 was a wet month across the state. The heavy rainfall brought relief across the state from the drought of the preceding year.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
May 2013 was a wet month across the state. The heavy rainfall brought relief across the state from the drought of the preceding year. The month began with a May record snow event. Snow began in northwest Iowa early on the morning of the 1st with six inches reported at Sibley. Heavy snow shifted to north central Iowa on the night of the 1st into the morning of the 2nd with Forest City and Britt setting state records for one day May snowfall of 11.0 inches (old record 10.0 inches at Le Mars on May 28, 1947). The heavier snow began to shift southward on the night of the 2nd into the morning of the 3rd but not before Osage set a state record for May total snowfall of 13.0 inches. Southern Iowa snow totals included 7.5 inches at Indianola by the morning of the 3rd and 8.0 inches near Promise City in Wayne County. The winter storm system slowly moved back to the west with a few snow flurries persisting into the afternoon of the 4th. The snowfall contained a large amount of water. As it melted, soils were replenished with the stage set for run-off and flooding later in the month. Rain occurred somewhere in the state every day from the 19th through the end of the month. Widespread rain fell on the 19th-20th with heavy rain in Mitchell County where Saint Ansgar reported 5.34 inches. However, the wettest weather in most areas came over the Memorial Day weekend. Heaviest rains were centered over northwest Iowa on the 25th-26th with 8.10 inches at Sioux Center, 8.83 inches near Cleghorn and 8.25 inches at Cherokee. Another area of torrential rain occurred over central Iowa with 8.17 inches at Zearing, 7.44 inches at Marshalltown and 8.04 inches at Grinnell. Flooding was widespread over the state and numerous records for rainfall were set. Rain totals for the month ranged from 3.34 inches at Clinton (0.59 inches below normal) to 16.63 inches at Zearing. Two locations set records for wettest calendar month: Grinnell 16.16 inches this May (old record 14.17 inches in June 1924 among 130 years of record) and Toledo with 14.89 inches (old record 14.73 inches in August 1977 among 119 years of record). The heavy rainfall caused flooding in several areas of central into southeast Iowa. Flooding took place along the Des Moines and Raccoon River basins. Though fairly widespread, the flooding was not major. Several locations remained above flood stage into June.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 21, 5:38 AM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 638 AM CDT TUE MAY 21 2013 .SHORT TERM.../TODAY /... ISSUED AT 257 AM CDT TUE MAY 21 2013 UPPER LOW NEAR ABERDEEN SOUTH DAKOTA WILL DRIFT VERY GRADUALLY TO THE SOUTHEAST TODAY. SUBSIDENCE IS EXPECTED TO BE IN PLACE ACROSS SOUTHERN IOWA FOR MUCH OF THE DAY WITH SOME LIFT FARTHER NORTH NEAR MINNESOTA. HOWEVER...MOISTURE IS MORE LIMITED THAN PREVIOUS DAYS AND THE THREAT OF PRECIPITATION LOOKS RATHER MINIMAL THROUGH THE DAYTIME. CLOUDS ASSOCIATED WITH COMMA HEAD OF SYSTEM WILL LIKELY BE IN PLACE ACROSS MUCH OF THE NORTHWEST THIRD TO HALF OF THE FORECAST AREA DURING THE DAY. IN ADDITION...COLD ADVECTION WILL PERSIST THROUGH THE DAY AS 850MB DROP TO AROUND +5C BY 00Z THIS EVENING AND ANTICIPATE TEMPERATURES TO BE QUITE COOL IN THE NORTHWEST TODAY AND HAVE GENERALLY UNDERCUT GUIDANCE. DEEPER SATURATION ASSOCIATED WITH THE DEFORMATION ZONE WILL ARRIVE IN THE NORTHWEST TOWARD THE END OF THE PERIOD BUT NOT IN TIME FOR PCPN THREAT UNTIL TONIGHT. .LONG TERM.../TONIGHT THROUGH SUNDAY/... ISSUED AT 257 AM CDT TUE MAY 21 2013 THE LARGE UPPER LOW PRESSURE SYSTEM THAT HAS PLAGUED THE CENTRAL U.S. FOR THE PAST DAY OR TWO WILL FINALLY BEGIN TO MOVE EASTWARD TONIGHT...MOVING OVER IOWA ON WEDNESDAY AND THEN OFF TO THE EAST THEREAFTER. AS A RESULT A LARGE AREA OF CLOUDS AND LIGHT RAIN SHOWERS WILL MOVE INTO OUR CWA LATE TONIGHT AND PERSIST FOR MOST OF WEDNESDAY BEFORE TAPERING OFF WEDNESDAY NIGHT. WHILE QPF IS QUITE LIGHT...RAINFALL APPEARS FAIRLY PROBABLE AND HAVE INCREASED POPS A BIT ON WEDNESDAY...BUT HELD OFF ON LIKELIES FOR NOW DUE TO THE EXPECTED PATCHY NATURE OF THE PRECIPITATION. A LITTLE ELEVATED INSTABILITY WILL SUPPORT THE POSSIBILITY OF A FEW THUNDERSTORMS MAINLY ON WEDNESDAY AFTERNOON...BUT THE OVERALL SCENARIO IS NOT CONDUCIVE FOR ANY SEVERE WEATHER THREAT. AS THE SYSTEM AND LIGHT RAIN DEPART TO THE EAST ON WEDNESDAY NIGHT/THURSDAY MORNING A LARGE HIGH PRESSURE RIDGE WILL BUILD DOWN INTO THE REGION BRINGING COOL AND DRY WEATHER FOR THE REMAINDER OF THE WORK WEEK. BY FRIDAY NIGHT THE AXIS OF A WEAK 500 MB RIDGE WILL MOVE OVERHEAD...AND AFTER THIS THE FORECAST BECOMES MORE UNCERTAIN. BEHIND THIS RIDGE AXIS LURK SEVERAL WEAK MID-LEVEL IMPULSES THAT WILL PROVIDE THE IMPETUS FOR SHOWER/THUNDERSTORM DEVELOPMENT AT TIMES THIS WEEKEND AND INTO EARLY NEXT WEEK...CONCURRENT WITH A RETURN OF ROUGHLY SOUTHERLY LOW-LEVEL FLOW AS THE AFOREMENTIONED SURFACE HIGH MOVES AWAY. THIS WILL SUPPORT INTERMITTENT RAINFALL CHANCES ACROSS THE AREA...HOWEVER THE TIMING AND LOCATION OF THESE CHANCES IS VERY UNCERTAIN DUE TO THE WEAK NATURE OF THE FORCING SYSTEMS. IN ADDITION...IT APPEARS LIKELY THAT A SURFACE LOW PRESSURE AREA WILL DEVELOP IN THE LEE OF THE ROCKIES AND EXTEND A WARM FRONT EASTWARD ACROSS THE REGION...PROVIDING AN ENHANCED AND FAVORED LOCATION FOR SHOWERS AND STORMS DURING THE ENSUING PERIOD. THE GFS AND GEM BOTH DEVELOP THIS FEATURE ACROSS IOWA BUT THE ECMWF IS CONSISTENTLY FORCING IT FURTHER SOUTH ACROSS MISSOURI...WHICH WOULD RESULT IN A LARGELY DRY FORECAST FOR CENTRAL IOWA. GIVEN THESE COMPETING FACTORS HAVE STUCK WITH SEVERAL PERIODS OF CHANCE POPS IN THE EXTENDED...BUT THIS WILL NEED TO BE REFINED AS THE SCENARIO COMES INTO BETTER FOCUS OVER THE NEXT COUPLE OF DAYS. && .AVIATION...21/12Z ISSUED AT 635 AM CDT TUE MAY 21 2013 UPPER LOW OVER SOUTH DAKOTA WILL DRIFT SLOWLY SOUTHEAST DURING THE FORECAST PERIOD WITH EXTENSIVE CLOUDINESS ACROSS IOWA. WILL SEE MVFR CEILINGS ACROSS THE NORTH AND WEST THIS MORNING BUT THESE SHOULD IMPROVE TO VFR WITH DAYTIME HEATING. SURFACE WINDS WILL BE FROM THE WSW DURING THE DAY BEHIND A COLD FRONT CURRENTLY PASSING THROUGH THE STATE. CEILINGS WILL FALL OVERNIGHT AS UPPER LOW ENTERS THE STATE AND DEEPER SATURATION OCCURS AS DEFORMATION ZONE SWEEPS INTO IOWA. WILL SEE MVFR CEILINGS BECOME WIDESPREAD ACROSS THE NORTHWEST AFFECTING KFOD AND KMCW WITH THE THREAT OF SOME SCATTERED SHOWERS TOWARD WEDNESDAY MORNING. VFR CONDITIONS WILL LINGER ACROSS THE SOUTH AND EAST OVERNIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...LEE AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 437 AM CDT TUE MAY 21 2013 IAZ027-028-039-221100- BUTLER-BREMER-BLACK HAWK- 437 AM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE CEDAR RIVER AND THE SHELL ROCK RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING LATE FRIDAY AND PERSISTING AT INTERVALS INTO EARLY NEXT WEEK. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ004>007-015>017-023>026-033>038-044>050-057>062-070>075-081>085- 092>095-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR- RINGGOLD-DECATUR-WAYNE- 437 AM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING LATE FRIDAY AND PERSISTING AT INTERVALS INTO EARLY NEXT WEEK. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ086-096-097-221100- WAPELLO-APPANOOSE-DAVIS- 437 AM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY ON WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED STARTING LATE FRIDAY AND PERSISTING AT INTERVALS INTO EARLY NEXT WEEK. THERE WILL BE SOME POTENTIAL FOR HEAVY RAINFALL AND SEVERE WEATHER WITH DETAILS BEING PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LEE
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454400, 454398, 454401.